Trusted Content

The Dangers Of Abusing Caffeine Pills

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

Caffeine is one of the most widely consumed psychoactive substances in the world. Because it occurs naturally, many people believe that it is safe to consume. However, too much caffeine may be dangerous. However, the effects of caffeine can vary depending on the individuals' metabolism.

The Dangers Of Abusing Caffeine Pills

Caffeine is a natural stimulant that enhances dopamine signaling in the brain. Dopamine is a chemical in the brain which helps control movement, motivation, and emotions, so enhanced dopamine signaling makes a person feel more awake and alert. This alert and awake feeling is why caffeine is classified as a stimulant.

The effects of caffeine usually reach their peak level in the blood about an hour after consumption. Individuals may continue to feel the effects of caffeine pills for four to six hours afterward.

The Dangers Of Abusing Caffeine Pills

Although caffeine can cause an increase in dopamine, it does not cause unnatural imbalances in the reward circuits in the brain which is necessary for an addiction. So, although many people claim to be ‘addicted’ to their morning coffee or daily caffeine pill, they are actually dependent on them, not addicted.

Combining caffeine with other substances, particularly ‘downers’ like alcohol can be dangerous. When alcohol is mixed with caffeine, the caffeine can hide the depressant side effects of alcohol which can cause people to drink more, believing they can handle it.

Other substances that should not be combined with caffeine pills include other stimulants, certain antibiotics, asthma medications, and heart medications. Talk to a healthcare professional before consuming the above substances with caffeine as the results can be potentially life-threatening.

Ready to make a change?
Call to speak to a treatment specialist.

Symptoms Of Caffeine Pill Abuse

Caffeine pills may not be addictive, but that doesn’t necessarily make them safe. Like any other substance, people may abuse caffeine pills. Too much caffeine can be toxic to the body and cause unpleasant or unwanted side effects.

There is a wide range of effects caffeine can have on the body’s metabolism. Caffeine can stimulate the central nervous system, act as a diuretic, increase the release of acids in the stomach, and increase blood pressure.

For most people, it is not harmful to consume up to 400mg of caffeine a day. However, consuming higher doses of caffeine can cause unpleasant symptoms such as:

  • restlessness, shakiness, and jitters
  • insomnia
  • headaches
  • dizziness
  • rapid or abnormal heart rhythm
  • dehydration
  • anxiety
  • dependency, so that more caffeine is needed to feel its effects

Caffeine Pills: How Much Caffeine Is Too Much?

There is a wide variation in how sensitive people are to the effects of caffeine and how fast they metabolize it. These factors can make it difficult to say precisely how much caffeine is too much for one person to consume.

Certain conditions tend to make people more sensitive to caffeine, as can other medications. The FDA has cited that 400 mg of caffeine is safe for healthy adults, but they have not set a recommended level for children. Many still discourage the consumption of caffeine and other stimulants by children or adolescents including the American Academy of Pediatrics.

People who should avoid or limit caffeine include:

  • Pregnant and breastfeeding women. As the caffeine can pass through the placenta or breast milk and affect the baby negatively.
  • Individuals with sleeping disorders. Excess caffeine may increase problems with sleeping cycles.
  • People with chronic migraines or other headaches. Caffeine consumption can increase the amount and severity of these headaches.
  • Individuals with anxiety, ulcers, or GERD. Caffeine may increase the severity of these conditions.
  • People with high blood pressure. Consuming caffeine can increase blood pressure to dangerous levels.

Can You Overdose On Caffeine Pills?

Although it is rare, it is possible for someone to overdose on caffeine pills. A toxic dose of caffeine is considered to be five or more grams. Caffeine pills and other over-the-counter supplements, which are typically used to combat fatigue, generally contain 100-200 mg caffeine per tablet.

Ingesting too many caffeine pills may cause fatal caffeine intoxication.

Symptoms of caffeine overdose may include:

  • arrhythmia
  • tachycardia
  • vomiting
  • convulsions
  • coma
  • possible death
heart shaped hands

Questions About Treatment?

Call now to be connected with one of our compassionate treatment specialists.
(888) 966-8973

Caffeine Pill Withdrawal

It may not be possible to become addicted to caffeine pills, but once someone develops a dependency on caffeine, they can experience withdrawal symptoms. Suddenly stopping consuming caffeine pills, after taking them regularly, can cause individuals to experience symptoms of caffeine withdrawal such as:

  • headaches
  • drowsiness
  • irritability
  • nausea
  • difficulty concentrating

Depending on the individuals’ tolerance to caffeine, these symptoms can last for a few hours up to three days.

How To Stop Taking Caffeine Pills Without Causing Unwanted Side Effects

Individuals who consume caffeine pills daily but want to cut back should do so gradually. It is never a good idea to stop medications suddenly as it can send the body into a state of shock.

Unlike opioid or alcohol withdrawal, caffeine withdrawal is not considered to be particularly dangerous. However, if someone is dependent on other substance in addition to caffeine, their caffeine dependence may influence the way they experience withdrawal from one or both substances.

In these cases, the additional help of an inpatient treatment program may be required. While withdrawing from caffeine may not be dangerous, it can be unpleasant and talking to a healthcare professional can help you figure out how to cut back.

U.S. National Library of Medicine: Medline Plus - https://medlineplus.gov/caffeine.html

The Mayo Clinic: Nutrition and healthy eating - https://www.mayoclinic.org/healthy-lifestyle/nutrition-and-healthy-eating/in-depth/caffeine/art-20045678?p=1

Food and Drug Administration (FDA) - https://www.fda.gov/consumers/consumer-updates/spilling-beans-how-much-caffeine-too-much

Food and Drug Administration (FDA) - https://www.fda.gov/media/112363/download

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC
Let us walk you through the treatment process. We're here to help.
100% Free and Confidential. Call (888) 966-8973

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 966-8973

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973